Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
138 Doctors are Online

Suggest treatment for mood swings

User rating for this question
Very Good
Answered by

Psychiatrist
Practicing since : 2005
Answered : 947 Questions
Question
Hi, I have a friend, who has severe mood swings. in one second he is very happy and excited talks a lot. in a moment he goes very depressed. even starts crying. sometimes doesn't even talk to anyone for days. are these symptoms of depression ? and how should we handle this?
Posted Sat, 16 Aug 2014 in Depression
 
 
Answered by Dr. Manisha Gopal 38 minutes later
Brief Answer:
your friend needs medicines at earliest

Detailed Answer:
Hello,
I have read your question carefully and from the symptoms mentioned, I can say that your friend has mood disorder.

Mood disorders are characterised by fluctuations in mood with or without any precipitating factor. Sometimes the mood fluctuation may last for days to months or may become fine in few hours; these ups and downs can be unperdictable and patient does not have much control over its intensity.

In such cases, the medicines should be started at the earliest.
Depression and mania are two spectrum of mood disorder but the symptom you mentioned donot have enough detail to label it just as depression. It looks like bipolar type (with symptoms of both high and low mood).

You can try to take the patient to a psychiatrist. If not possible, please discuss this with the family of the patient and make them doso. Without proper drugs this will become worse and he may become voilent or even try to harm his own self.

Try not to leave the patient alone and donot enter into arguments with him/her, as his thinking is disturbed at present.
Arguments and trying to make him/her understand something will mostly lead to irritation and drain you.

He/she might be required to get some basic blood tests- liver, kidney, thyroid, lipid and sugar to get the baseline assessment before giving meds.

Such patients can resist treatment in the begining but it is the duty of caregivers to get them to doctor and supervise meds.
With treatment your friend will surely improve.

Hope the reply is useful for you; please ask more questions for clarification.
Wish you good health.

Dr. Manisha Gopal
MD Neuropsychaitry
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor